Bisoprolol and arrhythmia. Has anyone else experienced arrhythmia possibly caused by an increased dose of Bisoprolol?

Although I follow this site with interest, this is my first contribution. I'll try to be brief! I was diagnosed with AF March 2011. Eventually settled on a regime of ramipril, bisoprolol and warfarin. Stayed in NSR except for the odd occasion when I had a high temp with a cold or a d&v bug. My odd incidents of af were always "slow" AF.

However when I saw a locum registrar at my annual checkup, she increased my bisoprolol from 2.5mg to 3.75, I suspect because in a clinical setting my bp and pulse rate are always elevated. Shortly after starting this dose, I was feeling weak, breathless lacking energy fluid retention etc. etc. and I realised that I was in constant slow AF. Eventually, after 8 months of this, on 14th Oct. I had a successful cardioversion. Brilliant! For two weeks I felt almost normal! Then on 28th back it came with a vengeance! Constant slow AF. So disappointed.

In the meantime I had requested that my bisoprolol was reduced to 2.5mg as my heart rate was always low. This took weeks to be communicated between the cardiologist and my gp, but I took my first lower dose two days ago. Lo and behold! This morning I woke and could feel that I was back in NSR confirmed by my monitor. (I'm trying to resist the urge to constantly check my pulse!) But I feel good!

Bravo if you're still with me at this point!

I know this could all change, the nature of AF being what it is,

but I am really interested to know if any of you have had a similar experience? The info sheet on bisoprolol states that one of the uncommon side affects is irregular heart beat.

Thanks for reading this. Wishing you all well.

21 Replies

oldestnewest
  • AF is a mongrel condition for sure. It sounds like you may have Vagal AF when low heart rate is a trigger. I suggest you discuss this with your cardiologist as bisoprolol is not suitable in such cases.

  • Thanks BobD. Yes my next step will be to see my GP and ask her to communicate this info to the cardiologist.

    Thankyou for your advice.

  • Why not write to your cardio's secretary yourself and explain?

  • Ok yes, good idea. I find communication between both parties is somewhat lacking! I will try and get an email address. I actually saw another new cardio doc on Friday while I was still in afib who is going to speak to the consultant tomorrow regarding another cardioversion and an antiarrhythmic, probably flecainide. Of course the game has changed now.

  • My suggestion would be to use post not email as I have had much better response. It seems that NHS cannot ignore written communication but often are either incr doubly slow replying to email, or ignore them all together, just my xperiencel

  • How is it determined which type of AF a patient has and can a patient have more than one type.

  • Experience basically. If your AF comes on a night when sleeping or is started by large meals it may be vagal. Sadly many cardiologists do not consider vagal AF a reality. I think most of us accept it but then we are patients not doctors. ha ha. Many leading EPs do consider it a possibility I am glad to say and as Prof Schilling once told me AF can happen "when the vagal tone is low".

    AF is such a mongrel condition that anything is possible,

  • I agree that we usually know it when it happens but wondered if there is a diagnostic test to prove it. As you say doctors and cardiologists give you a strange look if you suggest it.

  • no not as far as I know.

  • Even before I knew much about afib, I told my daughter (who did cardioversions with the doctors at the time) that my afib was happening after I ate a heavy meal or ate late and she just looked at me like I was crazy and said " probably not the cause mom."

    I have since proved her wrong. Other things may induce af as well, but the vagal response for me is my main culprit.

  • I hope that you have convinced her,

  • I wonder if the lower pulse rate caused by the increased dose, allowed the errant signs to kick in. I know some people can gently walk off episodes of AF and I think that's because the exercise raises the pulse somewhat

  • p s agree with Bob re unsuitable meds if you have Vagal AF- this is often overlooked by clinicians

  • Thanks rosyG, I'm beginning to gather all this info. Had wondered about Vagal AF as Bob suggests. The experts have not considered this even though I was diagnosed with hiatus hernia many years ago. The low pulse rate certainly seems to be my trigger. Now to get these experts to take this on board. Luckily I have kept a diary of my AF journey. My lesson learnt is that I must be more proactive in obtaining my optimum treatment! Watch this space!

    Thankyou once again

  • Adores your cardiology dept have a specialist cardiac nurse? That would be a quicker port of call if the communications between specialist and GP is anything like where I am. Takes up to 4 weeks plus for letters to get written and replied to..

    Good luck.

    Stephanietee

  • Thanks Stephanietee. I have as yet to find a specialist nurse in my area. I certainly haven't been notified of one. I'm waiting for a call back on this matter! So I have opted for the written word to eventually find its way through! I'm happily in NSR at the moment so feeling quite positive!

  • Hi Silver40. Just a couple of comments.I always ring my Arrythmia nurse in emergency(only twice) but got immediate information.

    Secondly Bisoprolol gave me just the symptoms you describe and that was on the lower dose. Flecainide is what I take that could be an option.

    Thought of another comment Ramipril made me have a tickly cough all the while so am on Ibersartan. Best Wishes Jo

  • Thanks Jo. I am trying to establish whether we have an Arrhythmia nurse in our area but don't think we have. So far I'm feeling good on the lower dose bisoprolol and will eventually see what the cardiologist advises. I have had flecainide in the past. Ramipril doesn't give me any problems but don't get me started on warfarin and thinning hair! Keep well, Val

  • Interested in your throw away line, Sliver 40 .."don't get me started on warfarin and thinning hair!"..as I have the same problem.

    So please let's "get started.."

    Noticed that bisoprolol (that I also take) has this as an effect.

    Wonder why thinning hair isn't taken seriously by drug companies and medical profession. It hasn't helped me when GP says that I won't loose all my hair.

  • I actually hadn't seen the hair thinning link with bisoprolol! Too busy marking all the other side affects relevant to me! It's true the medics don't see it as a problem. We obviously don't want to compromise our cardio health, but it's not vanity is it? It's part our self esteem. Part of me that was aging comparatively well! I'm feeling quite positive while my heart is marching to good old 4-4 time though!

    Good health to you A•E•F

  • Thankyou CDreamer and BobD. I have just drafted a letter to the secretary and will post it as you advised. The time delay is a worry isn't it?! I've had a medication change take five or six weeks to filter through from consultant to g.p.

    Feeling great at the moment in NSR!

    Thank you once again.

You may also like...